Heart Rhythm Conditions – Welcome to the group

Welcome to the Heart Rhythm Conditions group on Mayo Clinic Connect.
Did you know that the average heart beats 100,000 times a day? Millions of people live with heart rhythm problems (heart arrhythmias) which occur when the electrical impulses that coordinate heartbeats don’t work properly. Let’s connect with each other; we can share stories and learn about coping with the challenges, and living well with abnormal heart rhythms. I invite you to follow the group. Simply click the +FOLLOW icon on the group landing page.

I’m Kanaaz (@kanaazpereira), and I’m the moderator of this group. When you post to this group, chances are you’ll also be greeted by volunteer patient Mentors and fellow members. Learn more about Moderators and Mentors on Connect.

Let’s chat. Why not start by introducing yourself?

@attrwtgary

My name is Gary diagnosed at Mayo 5.25.15 with ATTRwt. Doctors at OHSU have kept me going with clinical research trials and have been doing good.Recently needed to have ablation procedures and have been tired every since.

Jump to this post

It was my experience that it took about a month to feel really better after my ablation.

REPLY
@predictable

Hi @kates1221. Glad to see you again on Mayo Connect. You and I share the problems of A-fib and high blood pressure. I have several years "enjoying" the challenges involved and dealing with them with the help of a very capable medical team — Internist, Nephrologist, Cardiologist, and Anticoagulation Specialist. None of them has told me "there is no cure" for A-fib OR hypertension, but they have said I should expect to be on medication, at least, until we find a therapy to stabilize my symptoms and carry on my life. I have three medications for hypertension (Carvedilol, Lisinopril, and Amiloride diuretic). I also take Coumadin, a "blood thinner" (or more properly an anticoagulant drug) to prevent formation of blood clots within my heart when its rhythm is disturbed and fails to move blood through promptly. My arrhythmic medication to modulate my heart rate is Carvedilol, a beta blocker. In my case, my medical team and I have asked each other about cardioversion and ablation and have decided each time that my symptoms and the risks don't make either treatment necessary right now. Send along any questions that occur to you and might prompt me for more information of use to you.

Finally, though, this one recommendation: Get a second opinion from a well-known, recognized authority on arrhythmia and how to treat it — your state university medical clinic is one possibility. Have you discussed with your heart doctor the possibility of referral for a second opinion? Martin

Jump to this post

Hi @predictable. I take Losartan for hypertension, Chlorthalidone which I think is a diuretic, and Diltiazem to help my rapid heart rate and Xarelto. I was hospitalized for three days, during which time my cardiologist tested for heart blockages and found none. While I was in the hospital, every few minutes a nurse was in my room to check to to see If I was still breathing because of my extremely low heart rate. I know that because of my athletic background and low resting heart rate is not unusual. However, my doctor was concerned because of how quickly the rate accelerated once I started to move around so he prescribed the Diltiazem. It just may be all in my head, but I could swear that I didn't start experiencing the hard thumping in my chest or the racing heart rate until I started all these meds. I had no idea I was in afib or had hypertension until I went to see a doctor about pain in my shoulder. I was told during the initial exam that my blood pressure was high and that I was in afib and was immediately referred to a cardiologist. It wasn't until after I started treatment that I started to feel the symptoms. Fatigue, chest thumping, chest pain. I've not felt normal since. I am definitely going to seek a second opinion because I just want to feel better. I can't believe that this is what I have to deal with for the rest of my life. It's been almost a year and I don't think I'll ever get used to feeling like this. I envy you having a medical team that communicate with each other.

REPLY
@kates1221

Hi @predictable. I take Losartan for hypertension, Chlorthalidone which I think is a diuretic, and Diltiazem to help my rapid heart rate and Xarelto. I was hospitalized for three days, during which time my cardiologist tested for heart blockages and found none. While I was in the hospital, every few minutes a nurse was in my room to check to to see If I was still breathing because of my extremely low heart rate. I know that because of my athletic background and low resting heart rate is not unusual. However, my doctor was concerned because of how quickly the rate accelerated once I started to move around so he prescribed the Diltiazem. It just may be all in my head, but I could swear that I didn't start experiencing the hard thumping in my chest or the racing heart rate until I started all these meds. I had no idea I was in afib or had hypertension until I went to see a doctor about pain in my shoulder. I was told during the initial exam that my blood pressure was high and that I was in afib and was immediately referred to a cardiologist. It wasn't until after I started treatment that I started to feel the symptoms. Fatigue, chest thumping, chest pain. I've not felt normal since. I am definitely going to seek a second opinion because I just want to feel better. I can't believe that this is what I have to deal with for the rest of my life. It's been almost a year and I don't think I'll ever get used to feeling like this. I envy you having a medical team that communicate with each other.

Jump to this post

Sorry you're suspended in the midst of recovery from A-fib, @kates1221. Perhaps my other experiences can be helpful in stabilizing things — your concerns, for instance. I have used your three main hypertension drugs before, but was switched to my current mixture after discovery of a genetic defect that had my kidneys throwing away most, if not all, of my potassium. My diuretic, Amiloride, fixed that. When A-fib turned up four years ago, we focused on my heart rate for several months, but since my A-fib was mostly asymptomatic, we turned back to a broader regimen focused on my blood pressure, adding Coumadin as an anticoagulant to prevent blood clots. The anticoagulant therapy failed 20 months ago, and I got a small stroke that has a limited effect on my muscular stability, although not so serious that it keeps me from averaging 170 in our old-timers bowling league. I have three friends with A-fib who have moved through cardioversion and, ultimately, ablation; all three of them are glad they did it 3-4 years ago. I also have the "benefit" of helping my wife recover from Paroxismal Supraventricular Tachycardia (PSVT), which struck her last Spring, initiating moderate palpitations without forewarning and putting her through several months of muscular instability and related fatigue. That interrupted her daily hour-long exercise and got her thinking she was becoming disabled. Not so! No palpitations for weeks. This week, she has been up early every morning, back on her exercise regimen as in "the old days." That makes my point about exercise — it is essential for sustaining achievements in recovery and proves that recovery is and has been, in fact, happening. Good for the soul and her optimistic outlook! I hope you can soon arrange a second opinion with a medical team that takes the time, listens to your concerns, and answers all your questions. Martin

REPLY
@yoanne

hello eileena,
I forgot to mention in my post, that I had the first one at the age of 20, now I am 73 years old, I still have them, actually one hour ago it happened. There is no headache afterwards. At the age of 54 I had my first migraine headache, without an aura, like the scintillating scotoma. There is no connection between the headache and scint. scotoma, they come apart from each other . 2016 I had a heart operation (mitral valve reconstruction- minimal invasive), afterwards the number of the visual problems went up, sometimes 4 or 5 after each other. Nobody could tell me the reason. The situation now is, nearly every day I have the scotoma, sometimes very short, only 5 minutes, other full until the edge – 20 minutes. Migraine headache once a week. I am fed up with it. All the profylactic medications did not work. So I decided to make an appointment in a special migraine/headache department of an university clinic /Cologne- Germany. I will go there 16 april. , earlier not possible.
so, you know my story now. I am not worried about the scotomas.But I hope to get an answer !

Jump to this post

yoanne,

I'm so sorry that you have suffered through all those problems.

I'm really glad I learned the actual name of this condition and only wish my doctors had called it the two I could learn about it.

One thing I learned recently is that they actually originate from the back of the brain. I have no idea, but know I had them badly until 5 years ago and had the ablation that caused my heart to function better.
https://medium.com/@Treatheadaches/how-to-get-relief-from-scintillating-scotoma-1d790a772b6c

REPLY
Please login or register to post a reply.